Share this:

Severe medication sensitivity means ADHD, PMDD are going untreated

Posted by @tnhybrid in Brain & Nervous System, Sep 28, 2012

Sigh. I have what feel like violent allergic reactions to many common medications and supplements, including aspirin, penicillin, and zinc. Unfortunately this means I can't take many commonly prescribed meds, and I'm suffering in silence with two really no-fun conditions: ADHD and PMDD (which is PMS that's so serious that it severely disrupts the quality of life: violent mood swings, debilitating anxiety, depression, etc.)

I've been to the Allergy Center at Vanderbilt University in Nashville several times only to be told what I have isn't a "true allergy" and that they can't help me.

The symptoms usually include intense (and frightening) heart palpitations; lengthy bouts of insomnia either caused by palps or on their own; sometimes a high fever; changes in my mental state (confusion, apathy, agitation); occasionally actual hives and throat constriction. (Meanwhile the PMDD is wreaking havoc on its own with significant water retention, intense heartburn/nausea, etc)

I've had a bunch of tests - blood, thyroid, etc. only to be told "nothing is wrong" while my life, marriage, career, relationships are being decimated by my health problems. I'm truly desperate. When you can't take ADHD medications given to five-year-olds and the only options for PMDD are the likes of Lexapro (which made me so lightheaded I couldn't sleep or walk), doctors tend to throw up their hands. It doesn't seem like any are really willing to go out of their way to explore WHY this is happening or what alternative medicines might work.

Does anyone know if Mayo may be able to help? My father went there 20 years ago and was diagnosed with an immune condition called Wegener's granulomatosis, although my sense is that my problems are from my mother's side of the family - she has similar issues. One of her sisters has been diagnosed with rheumatoid arthritis, another with diabetes. My mom herself has frequent migraines and has had breast and uterine cancer.

Thanks for reading. Sometimes it helps to spell all this out, and to realize I'm really not going crazy - but my body is.

Tags: womens health


Posted by @tnhybrid, Sep 28, 2012

Reactions to vitamin supplements just feel like insult added to injury: since I can't take either Prozac or birth control pills to help with the hormonal problems, I'm trying things like magnesium and potassium supplements.

Long story short, I was up till 6 AM this morning with my heart just pounding away from the smallest dose of potassium I could find in the grocery store.

I don't know which is worse: having all these problems or being treated by others as though I've lost my marbles - folks seem to believe that since THEY don't have these problems, it's inconceivable that anyone else could.

Please login or become a member to post a comment.